Medline ® Abstract for Reference 21
of 'Overview of neurologic complications of non-platinum cancer chemotherapy'
Hemiparesis and ischemic changes of the white matter after intrathecal therapy for children with acute lymphocytic leukemia.
Yim YS, Mahoney DH Jr, Oshman DG
Three children with acute lymphocytic leukemia (ALL) developed delayed-onset transient hemiparesis and facial palsy after intrathecal (IT) administration of methotrexate (MTX) alone or as part of triple intrathecal chemotherapy for central nervous system (CNS) prophylaxis. The hemiparesis developed 10 to 14 days after IT therapy. Two of three children also experienced transient, profound expressive dysarthria. These episodes occurred during maintenance treatment after multiple IT administrations and without previous CNS toxicity. Two of three children received intermediate-dose MTX, 1 g/m2, not less than 5 weeks before events. These patients had not received cranial irradiation and had no evidence of CNS leukemia before or after these episodes. Ischemic changes on computerized tomographic scan or magnetic resonance imaging studies were documented in all three cases. Such changes are unusual manifestations of neurotoxicity in children after intrathecal therapy.
Department of Pediatrics, Baylor College of Medicine, Houston, Texas.